Washington, 2011

Heavy Snow in Washington, November 16 to 17, 2011

November 16 to 17, 2011 · NWS OTX · 1 event in 1 county or zone

A warm front moved across eastern Washington from the southwest through the afternoon and evening hours on November 16th. This front acted to moisten the atmosphere ahead of a cold front that moved into northeast Washington during the overnight hours on the sixteenth.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A warm front moved across eastern Washington from the southwest through the afternoon and evening hours on November 16th. This front acted to moisten the atmosphere ahead of a cold front that moved into northeast Washington during the overnight hours on the sixteenth. Heaviest snowfall occurred out ahead and along the cold front with up to four to five inches of new snowfall within a five hour span that stretched into the early morning hours of November 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 16, 9:54 PM PST, 36 minutes earlier.

Area forecast discussion, Nov 16, 9:54 PM PST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
954 PM PST Wed Nov 16 2011

.SYNOPSIS...
A vigorous storm system arriving this afternoon will bring the
first significant snow of the season to portions of central and
east central Washington. Travel will likely be hazardous along
Interstate 90 from Moses Lake to the Idaho Panhandle tonight.
Breezy and gusty conditions will follow the passage of the storm
system on Thursday. Another round of snow is likely on Friday.
The weekend promises to be colder than average followed by
periodic bouts of mountain snow and valley rain or snow through
the next week.

&&

.DISCUSSION...

Update for the overnight...The warm front has pushed north of
Spokane and all of the CWA south of Spokane. However, as it
continues its northward trek, it will have an increasingly
difficult time evacuating surface cold air. In addition, the upper
level front is crossing the Cascades and rapidly moving east. The
intersection of these two features will result in rapidly
increasing precipitation rates across the northern tier of
counties in Washington overnight, into the far northern Idaho
Panhandle. In this aforementioned tier of counties, all winter
weather headlines were either extended or continued. South of this
line, due to either warmer air or a drying out of the
precipitation generation layer, significant precipitation has
ended. While some showers of either rain or snow should be
expected as the more unstable air in association with the upper
level front and mid-level cooling, it seems unlikely this will
result in significant accumulation away from the northern tier of
counties. /Fries

&&

.AVIATION...
06Z TAFs...A warm front has advanced north of KGEG, ending
significant precipitation, however snow is likely to continue at
KCOE for a few hours, before precipitation will trail off to -DZ
there as well. Elsewhere, fog is likely around KMWH due to today's
snowfall, while it should stay east of KEAT with increasing
westerly flow down the valley. In addition, very strong SW flow is
present a couple thousand feet off the ground, meaning LLWS is
likely at all sites through the nighttime hours. /Fries

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        32  40  25  32  14  25 / 100  30  60  80  30  20
Coeur d'Alene  31  39  25  31  13  25 / 100  50  60  80  40  30
Pullman        35  39  28  32  19  27 / 100  50  50  80  60  30
Lewiston       40  47  31  42  23  35 /  90  40  40  70  60  30
Colville       29  40  21  31  12  26 / 100  40  60  60  20  10
Sandpoint      29  36  22  30   9  24 / 100  60  60  60  20  10
Kellogg        30  35  25  29  16  22 / 100  70  60  80  70  30
Moses Lake     29  44  19  37  13  31 / 100  10  30  60  30  10
Wenatchee      29  43  25  36  18  31 / 100  10  20  60  20  10
Omak           24  39  15  34   8  30 / 100  10  40  50  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning until 10 AM PST Thursday for Central
     Panhandle Mountains.

     Winter Storm Warning until 4 AM PST Thursday for Northern
     Panhandle.

WA...Winter Weather Advisory until 4 AM PST Thursday for East Slopes
     Northern Cascades-Okanogan Highlands-Okanogan Valley.

     Winter Storm Warning until 4 AM PST Thursday for Northeast
     Mountains.

&&
Hazardous weather outlook, Nov 16, 6:13 AM PST, 16 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
613 AM PST WED NOV 16 2011

IDZ001-004-WAZ037-042-171500-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-EAST SLOPES NORTHERN CASCADES-
613 AM PST WED NOV 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HEAVY SNOW ACCUMULATIONS ARE LIKELY TODAY AND TONIGHT OVER THE
MOUNTAINS OF THE INLAND NORTHWEST. THE EAST SLOPES OF THE CASCADES
WILL LIKELY RECEIVE 4 TO 8 INCHES OF SNOW...INCLUDING THE
LEAVENWORTH...PLAIN...TWISP...AND MAZAMA AREAS. PLACES LIKE
SANDPOINT... BONNERS FERRY...AND COLVILLE HAVE THE POTENTIAL TO
RECEIVE 3 TO 5 INCHES OF SNOW. THE MOUNTAINS OF NORTHEAST
WASHINGTON AND NORTH IDAHO WILL LIKELY RECEIVE 6 TO 10
INCHES...AND THE HIGH ELEVATIONS OF THE CASCADE CREST WILL LIKELY
RECEIVE OVER A FOOT OF NEW SNOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE ACCUMULATING SNOW WILL BE POSSIBLE FRIDAY...FOLLOWED BY
SHARPLY COLDER TEMPERATURES FOR THE WEEKEND.

IDZ002-003-026-027-WAZ031>036-038-041-043-044-171500-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
OKANOGAN HIGHLANDS-WENATCHEE AREA-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
613 AM PST WED NOV 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW ACCUMULATIONS IN THE 2 TO 4 INCH RANGE WILL BE COMMON BY THIS
EVENING FROM WENATCHEE...TO OMAK...TO GRAND COULEE...TO SPOKANE.
AN INCH OR TWO IS EXPECTED AROUND MOSES LAKE...RITZVILLE...AND
PULLMAN.

WINDY CONDITIONS WILL DEVELOP LATE TONIGHT AND INTO THURSDAY
MORNING WITH LOCAL GUSTS TO 45 MPH POSSIBLE OVER THE EXPOSED
TERRAIN OF THE PALOUSE...NORTHEAST BLUE MOUNTAINS...AND AROUND
POMEROY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER ROUND OF SNOW IS EXPECTED ON FRIDAY WITH LIGHT TO MODERATE
ACCUMULATIONS IN THE SPOKANE...PULLMAN...MOSES LAKE...WENATCHEE...
AND LEWISTON AREAS. SHARPLY COLDER TEMPERATURES ARE EXPECTED THIS
WEEKEND.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northeast Mountains

When
November 16, 10:30 PM PST to November 17, 3:10 AM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351089.